Nebraska, 2016

Hail in Nebraska, May 7, 2016

May 7, 2016 · NWS GID · 2 events in 2 counties and zones

Nickel size hail occurred in a couple locations over south central Nebraska on this Saturday evening. During the mid to late evening hours, a couple small arcs of thunderstorms developed over southwest and south central Nebraska, between Highways 83 and 183.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Nickel size hail occurred in a couple locations over south central Nebraska on this Saturday evening. During the mid to late evening hours, a couple small arcs of thunderstorms developed over southwest and south central Nebraska, between Highways 83 and 183. The first arc was more of a solid squall line and began developing around 7 p.m. CST. One of the storms embedded within this line produced nickel size hail over southwestern Dawson County. The second arc was not solid, but comprised of individual storms. This arc began to take shape around 9:30 p.m. CST. One of these storms had a long history, originating over west-central Kansas well before 9:30 p.m. CST. This storm briefly strengthened and produced nickel size hail over northeastern Furnas County, a little after 10 p.m. CST, before rapidly weakening and dissipating.

Lee cyclogenesis was underway over Colorado. These storms formed just north of a cold front that had moved south through Nebraska during the day and had become quasi-stationary over northern Kansas. In the upper levels, split flow was over North America, with closed lows over the western U.S., along the Mid-Atlantic Coast, as well as Hudson Bay. A ridge was over the Central and Southern Plains and was slowly inching eastward. By mid-evening, surface temperatures had cooled into the middle 60s, with dewpoints in the lower to middle 50s. MUCAPE was between 500 and 1000 J/kg. These storms were developing just ahead of a pool of very steep mid-level lapse rates (8-9 degrees C/km) which was advancing toward the region. Effective deep layer shear was around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 7, 6:00 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 7, 6:00 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
700 PM CDT SAT MAY 7 2016

.UPDATE...
ISSUED AT 658 PM CDT SAT MAY 7 2016

UPDATED THE FORECAST EARLIER FOR TONIGHT TO ACCOUNT FOR THE SMOKE
FROM CANADA. THIS MAY PERSIST FOR SEVERAL HOURS...IT APPEARS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 320 PM CDT SAT MAY 7 2016

CURRENT RADAR SHOWS SOME SHOWERS AND ISOLATED THUNDERSTORMS MOVING
INTO THE SOUTHWEST PORTION OF THE FORECAST AREA THIS AFTERNOON. THE
COLD FRONT THAT MOVED THROUGH MUCH OF THE FORECAST AREA THIS MORNING
HAS STALLED IN NORTH CENTRAL KANSAS. TO THE NORTH OF THE
FRONT...WINDS ARE FROM THE NORTHEAST AND TO THE SOUTH WINDS ARE FROM
THE SOUTH.

THE UPPER LOW IN THE FOUR CORNERS REGION MOVES INTO THE PLAINS
TONIGHT AND SUNDAY. AHEAD OF THE LOW THERE IS A WAVE THAT WILL BE
MOVING INTO THE FORECAST AREA TONIGHT. EXPECT THE LINE OF SHOWERS
AND THUNDERSTORMS TO CONTINUE TO MOVE TO THE NORTHEAST.
THUNDERSTORMS ARE DEVELOPING ON THE HIGH PLAINS WITH THE UPPER WAVE
THAT IS MOVING THIS DIRECTION. THESE THUNDERSTORMS SHOULD SPREAD
ALONG AND NORTH OF THE FRONT ACROSS NORTH CENTRAL KANSAS AND SOUTH
CENTRAL NEBRASKA THIS EVENING. A FEW OF THE THUNDERSTORMS STILL HAVE
THE POTENTIAL TO BE STRONG TO SEVERE. THE MAIN THREAT WILL BE HAIL
AND WIND WITH THESE. ALL OF THESE THUNDERSTORMS SHOULD LIFT TO THE
NORTH/NORTHEAST DURING THE NIGHT AND WILL PROBABLY COME TO AN END BY
MORNING.

MOST OF THE FORECAST MODELS HAVE SUNDAY MORNING DRY...BUT A FEW HAVE
SOME LINGERING PRECIPITATION IN THE MORNING. THE OTHER POSSIBILITY
IS SOME SHOWERS AROUND DURING THE MORNING. HAVE ONLY KEPT SOME VERY
LOW POPS DURING THE MORNING.

SUNDAY AFTERNOON THERE IS ANOTHER UPPER LEVEL WAVE MOVING IN FROM
THE UPPER LOW ON THE HIGH PLAINS. THE SURFACE LOW TO THE SOUTHWEST
KEEPS A NEARLY STATIONARY FRONT IN NORTH CENTRAL KANSAS AND SOUTH
CENTRAL NEBRASKA. EXPECT THUNDERSTORMS TO DEVELOP SUNDAY AFTERNOON.
SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 320 PM CDT SAT MAY 7 2016

ALOFT: THE MEAN LONGWAVE TROF WILL BE OVER THE ROCKIES AND PLAINS
THE NEXT 5 DAYS...WITH THE FLOW DEAMPLIFYING AND THE TROF
TRANSITIONING INTO THE ERN USA IN THE 5-10 DAY PERIOD. SUN NIGHT
INTO MON THE UPR LOW ALONG THE WY/NEB BORDER WILL DRIFT OVER NEB
WHILE THE TRAILING TROF INTO THE DESERT SW SWINGS UNDERNEATH INTO
THE SRN PLAINS. MEANWHILE...A POTENT TROF WILL BE DIVING INTO THE
NRN ROCKIES. THIS TROF WILL CLOSE OFF MON NIGHT AND BECOME DOMINANT
AS IT SWINGS THRU THE DAKOTAS TUE-WED. THE INITIAL LOW/TROF WILL
LIFT OUT OF THE MEAN TROF AND DEAMPLIFY TUE AS IT HEADS FOR THE
GREAT LAKES. THE MEAN TROF WILL CROSS THE FCST AREA WED. SPREAD
INCREASES THU IN THE LAST 2 RUNS OF THE GFS/EC/GEM...BUT THE GENERAL
THEME FOLLOWS THE EC ENSEMBLE MEAN WITH LOW AMPLITUDE WNW FLOW
DEVELOPING AND REMAINING THRU SAT...AS A RIDGE DEVELOPS OVER THE
ROCKIES AND THE TROF MOVES INTO THE E.

SURFACE: THE COOL FRONT THAT MOVED THRU TODAY WILL REMAIN QUASI-
STATIONARY ACROSS NRN KS. WELL-DEFINED LOW PRES OVER KS WILL BECOME
ILL-DEFINED MON-TUE...WITH MULTIPLE WEAK LOWS...SOME OF WHICH WILL
ATTEMPT TO DEPART THE CNTRL PLAINS FOR THE MIDWEST ONLY TO MEET
THEIR DEMISE. A STRONG COOL FRONT WILL ACCOMPANY THE TROF DROPPING
OUT OF THE NRN ROCKIES AND THIS FRONT WILL CROSS THE FCST AREA TUE.
A TROF WILL FOLLOW WED WITH HIGH PRES SLIDING THRU THU. ANOTHER
CANADIAN COOL FRONT WILL SLIP THRU FRI WITH HIGH PRES SINKING INTO
THE NRN PLAINS SAT.

SOME DAILY DETAILS...

SUN NIGHT: TSTMS WILL BE ON-GOING AND INCREASE IN COVERAGE AS THEY
LIFT N ACROSS THE FCST AREA...PROBABLY CONGEALING INTO ONE OR TWO
MULTI-CELL CLUSTERS. THIS WILL RESULT IN MAINLY A SVR WIND/HAIL
THREAT UNTIL ROUGHLY 10 PM. STRONG FORCING WITH A VORT MAX AND LEFT
FRONT QUAD OF 100 KT UPR-LVL JET STREAK. TSTMS END FROM SW-NE AFTER
MIDNIGHT.

ANY BREAKS IN THE CLOUDS OR CLEARING WILL PROBABLY RESULT IN
STRATUS/FOG DEVELOPMENT WITH WEAK PRES GRAD.

MON: PATCHY FOG AND A FEW SHWRS/TSTMS COULD LINGER IN THE MORNING.
ANY SUNSHINE WILL SELF-DESTRUCT INTO ADDITIONAL SCT TSTMS. THE
ENVIRONMENT WILL BE CONSIDERABLY DIFFERENT THAN SUN AS DEEP LAYER
SHEAR WILL WEAKEN TO 10-15 KTS WITH THE UPR LOW OVERHEAD. PULSE
STORMS WILL RULE. TEMPS IN THE 70S WITH DWPTS IN THE 50S WILL RESULT
IN UP TO 1000 J/KG OF MLCAPE E OF HWY 281. SO THERE COULD BE A BRIEF
STRONG STORM WITH DIME SIZE HAIL AND G40 MPH.

TUE: DEPARTURE OF THE TROF AND ARRIVAL OF THE SHORTWAVE RIDGE WILL
RESULT IN CONSIDERABLY MORE SUNSHINE. BUT A BAND OF SHWRS WILL MOVE
THRU PROBABLY DURING THE NIGHT. WE'VE PROBABLY OVER-PLAYED THE RISK
OF THUNDER AS DWPTS WILL MIX OUT INTO THE 40S TUE AFTERNOON.
INSTABILITY SHOULD BE LACKING AND WILL REQUIRE FURTHER ASSESSMENT.

WED: POSSIBLY SOME LEFTOVER MORNING SHWRS IN THE COLD SECTOR. COOLER
WITH PLENTY OF DIURNAL STRATOCU...ESPECIALLY S-CNTRL NEB.

THU-SAT: PROBABLY DRY. A COOL FRONTAL PASSAGE IS SLATED FOR FRI...
BUT SUFFICIENT MOISTURE WILL BE LACKING. THE LAST 2 EC/GFS/GEM RUNS
ARE TRYING TO OUTPUT LIGHT/SPOTTY QPF AT TIMES...BUT THERE IS NO
CONSISTENT SIGNAL LEADING TO LOW PREDICTABILITY. THE FCST DOES
CONTAIN SOME SLIGHT CHANCES FOR SHWRS/TSTMS...BUT WOULD PREFER
HAVING THE FCST DRY.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 658 PM CDT SAT MAY 7 2016

BIGGEST ISSUES PERTAIN TO SMOKE ORIGINATING FROM CANADA AND THEN
THUNDERSTORMS LATER TONIGHT. THIS IS A BIG GUESS ON HOW LONG THE
SMOKE WILL LAST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...HEINLEIN
SHORT TERM...JCB
LONG TERM...HALBLAUB
AVIATION...HEINLEIN
Hazardous weather outlook, May 7, 5:19 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT SAT MAY 7 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
619 PM CDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THE ENTIRE OUTLOOK AREA HAS AT LEAST A MARGINAL RISK FOR SEVERE
STORMS INTO THIS EVENING...WITH A SLIGHTLY HIGHER RISK FOCUSED
PRIMARILY WEST OF HIGHWAY 183. THE MAIN HAZARDS WITH ANY
POTENTIALLY SEVERE STORMS WILL BE HAIL AS LARGE AS GOLF
BALLS...AND WIND GUSTS TO AROUND 60 MPH.

ALSO...LOOK FOR AREAS OF SMOKE...GENERALLY ALONG AND NORTHEAST OF
A LINE FROM KEARNEY...TO HASTINGS...TO HEBRON. VISIBILITY MAY DIP
BELOW 3 MILES AT TIMES. THOSE WITH SEVERE RESPIRATORY ISSUES
SHOULD STAY INDOORS WITH THE WINDOWS CLOSED TONIGHT. THIS SMOKE
ORIGINATES FROM WILDFIRES IN CANADA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY AFTERNOON INTO SUNDAY EVENING...THUNDERSTORMS WILL BECOME
WIDESPREAD...EVOLVING INTO ONE OR TWO CLUSTERS WITH DAMAGING WINDS
NEAR 60 MPH AND HAIL NEAR THE SIZE OF GOLF BALLS THE PRIMARY
THREATS. THE SEVERE THREAT SHOULD END BY 10 PM...WITH
THUNDERSTORMS COMING TO AN END AFTER MIDNIGHT.

SCATTERED THUNDERSTORMS WILL REDEVELOP MONDAY...AND A COUPLE STORMS
COULD BRIEFLY BE STRONG EAST OF HIGHWAY 281...WITH HAIL UP TO THE
SIZE OF DIMES AND WIND GUSTS NEAR 40 MPH.

A COUPLE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING AS
WELL...BUT NONE OF THEM WILL BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, May 7, 7:10 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT SAT MAY 7 2016

NEZ060-080200-
DAWSON NE-
810 PM CDT SAT MAY 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 900
PM CDT...

AT 809 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 14 MILES SOUTHWEST OF GOTHENBURG TO 19 MILES
WEST OF ELWOOD TO 12 MILES NORTH OF CAMBRIDGE. MOVEMENT WAS NORTH AT
45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COZAD...GOTHENBURG AND FARNAM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 222.

LAT...LON 4105 10022 4105 9991 4091 9995 4070 10003
      4070 10022
TIME...MOT...LOC 0109Z 191DEG 39KT 4076 10034 4059 10024 4046 10022

HEINLEIN

The radar

The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dawson

When
May 7, 7:50 PM CST
Where
Dawson County, 5 mi NNE of Farnam
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.747, -100.194

Hail, Furnas

When
May 7, 10:09 PM CST
Where
Furnas County, Edison
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.280, -99.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624572, 624573.